Overdose victims New Haven: 30 People Overdosed, “K2” Drug.

As many 30 people — most of whom had been on the New Haven Green — were treated for overdoses of the synthetic “K2” drug in the last 12 hours, police said.

By late Wednesday afternoon Mayor Toni Harp had: increased police presence on the Green, directed that the New Haven Fire Department maintain an around-the clock incident-command center there, along with representatives of AMR ambulance; and has asked that the city be given larger supplies of the opioid antidote Narcan from the state Department of Public Health, said city spokesman Laurence Gotheer.

The 30 patients were taken to area hospitals for overdose-related respiratory illnesses, Officer David Hartman said Wednesday morning.

“With the exception of one patient, thus far, the illnesses are largely not life-threatening and concentrated to a portion of the New Haven Green,” Hartman said.

Fire Department first-responders were handling so many calls that they were experiencing “compassionate-care fatigue” and had to be rotated off the engine companies, said New Haven Fire Chief John Alston.

He said this was the single largest concentration of overdose victims that the department had experienced. The city mounted a mass casualty response, including fire, police, ambulances, emergency management, city Health Department and Yale-New Haven Hospital personnel, said Rick Fontana, emergency management director.

Alston said drug overdoses in New Haven, as in other cities, are at epidemic proportions and that the city is in the grip of a public-health crisis.

Harp said that on Wednesday, the “battleground” had moved to New Haven.

Nationally, overdose deaths reached a record level of 72,000 in 2017, according to a recent federal report.

Authorities said those who overdosed had smoked “K2,” a synthetic cannabinoid, mixed with the powerful opioid fentanyl. Most patients responded to high doses of Narcan given at the hospital and they were released. But some overdosed again, including one person who was treated for three separate overdoses.

Two former addicts said almost any drug can be sprayed on K2, or even dribbled out of eye droppers. The additives boost the high, but make it a dangerous, sometimes deadly, cocktail. The K2 mixture is illegal, but can still be bought in packages in some head shops and corner stores.

Many of the victims were homeless and unemployed and represented a wide range in age. Alston said many contend with mental-health issues, making the drug abuse a medical, rather than a legal, issue. The New Haven Green is a meeting place the homeless population in the city. Gotheer disputed the notion that the Green was evolving into anything like a tent city at night.

Police said they arrested one man on an unrelated warrant and viewed him as a “person of interest” in connection with the drugs that the victims were smoking.

Officials said the response was a tremendous drain on the fire department. One engine company, for example, responded eight separate overdoses.

Alston said some people were unconscious and in respiratory distress, and others were vomiting. He said there were a dozen overdoses in 40 minutes on the Green on Wednesday morning. As Fontana was talking to reporters late in the morning, the fire radio crackled with reports for two more people down on the Green, and police, medics, and firefighters, ran or drove to aid the latest victims a few hundred yards away.

The Drug Enforcement Administration is assisting with the investigation and will send drug samples to a federal lab for analysis.

Carol Cruz, a drug-counselor at the South Central Rehabilitation Center, went quickly to the Green to see if she could help get some of the drug-users into inpatient recovery — but she noted that it is hard to help the K-2 abusers because the drug is usually laced with other substances that may not be known.

“There is no playbook,” she said.

The overdoses prompted the Office of Emergency Medical Services to issue a “Situational Awareness Advisory” about K2 all EMS organizations in the state.

The alert also reminds people of the symptoms of overdoses: The person won’t wake up; has blue lips or fingernails; has clammy, cool skin; shallow, slow breathing or is suffering from seizures, the EMS office said.

More than a dozen people had overdosed on synthetic marijuana July 4 in New Haven, The Associated Press reported at the time. Most of those overdoses also happened at the New Haven Green, the wire service said.

LEAVE A REPLY

Please enter your comment!
Please enter your name here